Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 189, NWS Amarillo, TX

September 17, 2005Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 17, 2005, 5:54 PM CDT for Collingsworth County, Texas. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2005, 5:54 PM CDT (22:54 UTC)
Expired
Sep 17, 2005, 7:30 PM CDT
In force
96 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Collingsworth County, TX

The radar

The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 5:45 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:33 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 17, 3:33 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT SAT SEP 17 2005

.DISCUSSION...
CLOUDINESS OVER THE SOUTHEAST HAS KEPT LAGGING BEHIND THOSE TO THE
NORTH AND WEST. AT THE SAME TIME...RATHER DRY AIR IS IN PLACE JUST
TO THE WEST OF THE AREA. THIS HAS SET UP CONTRASTING CONDITIONS
ACROSS THE CWA. ANY ACTIVITY THAT INITIATES WILL BE ALONG A SOUTHWEST
TO NORTHEAST LINE LATER THIS AFTERNOON AND INTO THE NIGHTTIME HOURS.

FOR THE EARLY WEEK...THE POSITION OF THE FRONT WILL MAKE TEMPS RATHER
COMPLICATED. NO BIG CHANGES THERE YET BUT ADJUSTMENTS MAY BE NEEDED
AS THE SITUATION DEVELOPS.

FOR THE LATER EXTENDED PERIOD...THE NONZERO POPS FOR THURSDAY STILL
SEEM TO BE THE WAY TO GO. THE PERSISTANT HIGH TO THE SOUTHEAST SHOULD
TEND TO KEEP MOST OF THE UNSTABLE CONDITIONS TO THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  93  63  87 /  20  20  20  10
BEAVER OK                  64  93  62  84 /  20  20  20  20
BOISE CITY OK              56  90  56  82 /  20  10  10  20
BORGER TX                  67  94  64  87 /  20  20  20  20
BOYS RANCH TX              64  92  60  86 /  20  20  20  10
CANYON TX                  64  93  63  86 /  20  20  20  10
CLARENDON TX               66  94  66  90 /  20  20  20  20
DALHART TX                 57  91  58  84 /  20  10  10  20
GUYMON OK                  58  94  59  84 /  20  20  20  20
HEREFORD TX                61  92  62  87 /  20  20  20  10
LIPSCOMB TX                65  94  65  87 /  20  20  20  20
PAMPA TX                   66  92  65  88 /  20  20  20  20
SHAMROCK TX                68  94  67  92 /  20  20  20  20
WELLINGTON TX              68  94  67  91 /  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

14/21
Hazardous weather outlook, Sep 17, 5:16 PM CDT, 38 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT SAT SEP 17 2005

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
516 PM CDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
SOUTHEAST TEXAS PANHANDLE. THE MAIN THREAT FROM THE STORMS WILL
BE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND
AGAIN MONDAY AFTERNOON AND EVENING. AT THIS TIME...IT APPEARS THAT
ANY STORMS SHOULD REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IN ISOLATED AREAS IN THE SOUTHEAST
TEXAS PANHANDLE TONIGHT.

GOEHRING

In the hours before

Special weather statement, Sep 17, 5:11 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT SAT SEP 17 2005

TXZ019-020-172315-
COLLINGSWORTH TX-DONLEY TX-
511 PM CDT SAT SEP 17 2005

...STRONG THUNDERSTORM IN COLLINGSWORTH AND DONLEY COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF LELIA LAKE AT 511
PM CDT...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

GOEHRING
Local storm report, Sep 17, 5:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             HEDLEY                  34.87N 100.66W
09/17/2005  1.75 INCH        DONLEY             TX   TRAINED SPOTTER

&&

DH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:26 PM CDTSevere Thunderstorm WarningAMADonley64 min
Sep 17, 5:45 PM CDTTornado WarningAMADonley45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.